Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 14, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at May 12, 1996, 10:19 PM EDT for Okeechobee County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1996, 10:19 PM EDT (02:19 UTC)
- Expired
- May 12, 1996, 10:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 130219 TORMLB FLC093-130245- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1019 PM EDT SUN MAY 12 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...SOUTHERN OKEECHOBEE COUNTY AT 1016 PM...EMERGENCY MANAGEMENT IN LAKE OKEECHOBEE RECIEVED A REPORT OF A TORNADO NEAR THE CONFLUENCE OF KISSIMMEE RIVER AND LAKE OKEECHOBEE. THE STORM PRODUCING THIS TORNADO IS MOVING TO THE NORTH NORHTEAST AT 15 MPH. RESIDENTS ALONG LAKE OKEECHOBEE SHOULD SEEK SHELTER IMMEDIATELY. IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN A8 NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at May 12, 7:41 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 12, 7:41 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 741 PM EDT SUN MAY 12 1996 88D INDICATING PLENTY OF BOUNDARIES OVER W SECTIONS OF FA...BUT WITH DECREASING INSOLATION...ACTIVITY ALONG THEM IS DIMINISHING RAPIDLY. REMAINDER OF NIGHT WX TO BE TRANQUIL. WINDS TO GO NE W/TIME AS HIGH BRIDGES IN OVER AREA. LIGHTNING CLIMOS SHOW THIS TYPE OF PATTERN NOT FAVORABLE FOR CONVECTIVE ACTIVITY SO NOT EXPECTING STORMS TOMORROW OVER FA. HODANISHv
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:52 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 53 min |
| May 13, 2:58 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 62 min |
| May 13, 4:44 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 61 min |
| May 13, 4:55 PM EDT | Tornado Warning | MLB | Okeechobee | 35 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.